I just have a basic question, I read alot about how addictive Ativan is. I have been on it for approx. 3 months. It started as a med to help me sleep, so 1mg a night, then as the anxiety worsened, I was taking it 3 times a day. I would say in the last month, I have days where I take only 2, some days where I take one, and others when I take 1/2 twice a day. It really depends on my day, what I am doing and how I am feeling. But recently, I have noticed that there seems to be alot of discussion about coming off of this, I can honestly say, my body does not feel addicted to it, if I don't need it, my body doesn't crave it, I don't feel side effects or withdrawl (withdrawal) symptoms. I guess my question is, am I just lucky, or am I addicted and just don't know it? I know one of the side effects to cutting back on Ativan is seizures, obviously I have never had a seizure. Do you get a warning sign before you have one? Or do they just happen and you never see it coming? One of my biggest fears about all of this, is the the potential for this to happen when I am driving? I have come such a long way and really feel like my anxiety is under control. I am on Lexapro and it is working wonderfully. I just want to be sure that the way I am taking my Ativan is OK.
Please let me know, any responses would be appreciated!
I think that this is a good topic of discussion to have with your prescribing physician on your next visit. Short-acting anxiolytic agents like Ativan and Xanax are only indicated for short-term usage.
As to the risk of seizure, you can also ask your pharmacist who fills your prescription. Discuss your usage pattern with him/her and ask their medical opinion.
Do you need to continue with the Ativan since your Lexapro is working so well?
If you need help with sleep, have you consider another choice of drugs like a sleep aid?
I believe the 'addictive' worries on Ativan, according to my doc, is that when you don't feel 1 is working anymore, you take 2. What happens is it becomes less effective with long-term use, so you need to take more, then your body reacts negatively if it doesn't get it, thus, the addiction.
I am addicted to Ativan.There, I said it. Yeah me! Oh...bad me, still addicted.
My prescription is 1-2 tabs, 2x's daily 'as needed'. (1 mg tabs)
I take 2 tabs instead of 1 tab right from the get-go when I'm in a high-anxiety state because 1 tab no longer works. I am not willing to go into a full-bore panic attack waiting to see if 1 tab is going to work when experience and suffering the consequences time and time again of trying, have proven over and over that 1 tab isn't going to work.
I am asked by my doc to 'try' to keep it to 4 tabs or under. His reason? "I'm worried about you running out".
On good days, I can maybe do the 4 tabs. I'm agoraphobic w/panic disorder, with a multitude of other health issues not related to mental health. Good days means being completely left alone and let me just be. Obviously, I take more than 4 tabs more often than not. I've been hospitalized for a week here and there over time (surgeries, etc) so my Ativan supply is fine, so far (because the hospital uses theirs).
I don't know what my doc would say if I called him up and said I'm just about out and need an inbetween refill. Who knows. I haven't dealt with that...yet.
I have been on Ativan since (don't yell at me people) 2003. I was put on Klonopin, Seroquel, Ambien, Remeron, and Lexapro all at one time (by a Psychiatrist they made me go to last year). This was a no-no. While in the hospital in March, they took me off the first three cold turkey (that hurt bad - migraines from a non earthly place with fire) The docs there drugged me through them).
I was/am happy I got off all of them.
I took myself off Lexapro, cold turkey, 2 weeks ago (2 days of sobbing and a non-stop headache - all done tho).
I still take the Remeron at night - I think eventually I will go off that as well. Maybe talk to the doc about that tho because then I won't be on anything except my Cholesterol, Thyroid and Mirapex (RLS med) besides my Ativan & a baby aspirin. Compared to 25 pills per day just 3 months ago, down to 3 in a.m. and 4 in p.m. (More if more Ativan is needed).
I must say my mind is much clearer and I don't feel so 'toxic'.
Now, I am scared about going off Ativan. That's what this is really all about, although I got side-tracked (sorry!) but you feel so alone in making these types of decisions. The docs don't live with you so they don't see what's happening and when you tell it, it doesn't seem to phase them as 'maybe there's a problem here'. I get hopeless feelings a lot. Isn't that so sad. Anxiety has its evil grip on so many people.
Anyway, thanks for those that read what I wrote and didn't judge (please don't judge). And thanks for allowing me get this out. I needed to get this out. No one around me is listening.
No one is going to judge you here on this forum...we might offer advice - we might write in CAPS if you're doing something that's dangerous to yourself, but we're not going to judge. It sounds like you've been through your own private hell. I can understand your reliance on Ativan.
When it's time to get off of it, either you or your Dr. will decide.
Remeron is one of the easier AD's to wean off of...at least in my own personal experience as well as what I've read both on the depression forum and on other medical sites.
I'm glad that you feel better getting this into print...we might not be listening here but we are reading you - loud and clear.
Thank you. I have been "aware" now of how much I'm taking since I posted that. It was amazingly freeing and then your post as well helped. I took no Ativan today. I only took 2 yesterday and I gotta tell ya, it's a good feeling. I will continue working on it and...thanks again.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.